Women may be able to 'take break' from osteoporosis drug without losing benefit
Most postmenopausal women who took the osteoporosis drug alendronate for 5 years and then stopped did not have an increased risk for nonvertebral fractures in the next 5 years, suggesting the medication has a lasting effect, according to a study in the December 27 issue of JAMA.
Osteoporosis is common among postmenopausal women. The disease is characterized by increased bone turnover (when aging bone is broken down faster than it can be replaced), progressive loss of bone mass and increased fracture risk. Bisphosphonates are the most commonly used medications for postmenopausal osteoporosis, according to background information in the article. Alendronate, a potent bisphosphonate, decreases bone turnover, increases bone mineral density (BMD), and decreases vertebral, nonspine, and hip fracture risk in women with osteoporosis. Treatment for osteoporosis often continues indefinitely, but few studies have examined the effects of using bisphosphonates longer than 5 years or the effects of stopping treatment after 5 years. Some studies have suggested that stopping treatment after several years might result in continued effectiveness because of a residual effect of the drug, but the magnitude and duration of this remains uncertain.
The Fracture Intervention Trial (FIT), a randomized, blinded, placebo-controlled trial, examined the effect of daily alendronate on BMD and fracture risk in postmenopausal women with low BMD. Average follow-up during treatment was 3.8 years, with optional open-label treatment continuation after trial completion. In this article, Dennis M. Black, Ph.D., of the University of California, San Francisco, and colleagues report data from the FIT Long-term Extension (FLEX), which was designed to evaluate the effects on BMD of either continuation of alendronate, 5 or 10 mg/d for a total of 10 years, or discontinuation after approximately 5 years. The trial was conducted at 10 clinical centers, and 1,099 postmenopausal women were randomized to: alendronate, 5 mg/d (n = 329) or 10 mg/d (n = 333), or placebo (n = 437) for 5 years (1998-2003).
The researchers found that compared with continuing alendronate, switching to placebo for 5 years resulted in declines in BMD at the total hip (-2.4 percent) and spine (-3.7 percent), but average levels remained at or above pretreatment levels 10 years earlier. Similarly, those discontinuing alendronate had increased serum markers of bone turnover compared with continuing alendronate, but after 5 years without therapy, bone marker levels remained somewhat below pretreatment levels 10 years earlier. After 5 years, the cumulative risk of nonvertebral fractures was not significantly different between those continuing (19 percent) and discontinuing (18.9 percent) alendronate. Among those who continued, there was a 55 percent lower risk of clinically recognized vertebral fractures.
"… the BMD and bone marker changes suggest some residual effect from 5 years of alendronate treatment that is evident for at least 5 years after discontinuation," the authors write.
"We conclude that continuation of alendronate (either 5 or 10 mg/d) for 10 years maintains bone mass and reduces bone remodeling [continuous turnover of bone mineral] compared with discontinuation after 5 years. The results confirm the safety of alendronate for up to 10 years including no increased fracture risk with long-term alendronate use. However, even among those who discontinued therapy after 5 years, BMD remained at or above baseline values 10 years earlier and bone turnover was still somewhat reduced. Discontinuation did not increase the risk of nonvertebral fractures or x-ray-detected vertebral fractures over the next 5 years, but the risk of clinically diagnosed vertebral fractures was significantly increased among those who discontinued.
"These results suggest that for many women, discontinuation of alendronate after 5 years for up to 5 more years does not significantly increase fracture risk, but women at high risk of clinical vertebral fractures, such as those with vertebral fracture or very low BMD, may benefit by continuing beyond 5 years," the researchers write.
(JAMA. 2006;296:2927-2938. Available pre-embargo to the media at www.jamamedia.org)
Editor's Note: Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
Editorial: Ten vs. Five Years of Bisphosphonate Treatment for Postmenopausal Osteoporosis - Enough of a Good Thing
In an accompanying editorial, Cathleen S. Colon-Emeric, M.D., M.H.Sc., of Duke University Medical Center, Durham, N.C. comments on the findings of the study by Black and colleagues.
"The FLEX trial has several important clinical implications. First, women who have a good response to 5 years of bisphosphonate therapy (3 percent - 5 percent increase in hip BMD, 8 percent - 10 percent increase in spine BMD …) and are not otherwise at increased risk of vertebral fracture can consider a 'holiday' period of up to 5 years without therapy. This strategy would clearly improve the reported cost-effectiveness of bisphosphonates. However, the importance of careful BMD monitoring is increased in such women; those rapidly losing BMD will likely require resumption of bisphosphonate therapy or a switch to an alternative agent."
"Findings from FIT and similar trials established that starting bisphosphonate therapy in postmenopausal women with osteoporosis or a low-trauma fracture substantially reduces their risk of vertebral and nonvertebral fractures, pain, and disability. Now, armed with FLEX data, physicians may be able to begin telling women when they have had enough of a good thing," Dr. Colon-Emeric writes.
(JAMA. 2006;296:2968-2969. Available pre-embargo to the media at www.jamamedia.org)
Editor's Note: Dr. Colon-Emeric reports that she has received research funding and consultancy funding from Novartis Pharmaceuticals.
For More Information: Contact the JAMA/Archives Media Relations Department at 312-464-JAMA or email: firstname.lastname@example.org.
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.